Saturday, October 19, 2019
Stay connected with us

Home > Physical Wellness

Statin Users more likely to Skip Exercise

Update Date: Jun 10, 2014 12:36 PM EDT
Close

Statins are drugs that doctors prescribe for patients with high cholesterol. In a new study, researchers compared the physical activity levels between men who take these drugs and those who do not. The team discovered that older men who use statins tend to be slightly less active than men who do not need the medication.

"Statins are extremely helpful for people who need them," stated study lead author David Lee, an assistant professor in the department of pharmacy practice at Oregon State University/Oregon Health and Science University's College of Pharmacy in Portland reported by Philly. "They've really changed the landscape of cardiovascular health over the last 20 years."

For this study, Lee and colleagues examined information on over 3,000 men with the average age of 73. All of the men were aged 65 or older and capable of walking independently. Data on physical activity levels and statin use were collected from 2000 to 2002 via self-reports and accelerometers. At the beginning of the study, roughly 25 percent of the sample set was already taking statins. During the seven-year follow up, another 25 percent of the people reported taking statins.

The team discovered that overall, physical activity levels fell for men who used and did not use statins. However, men who were started on statin medications throughout the study had sharper declines in physical activity levels and men who were already on statin medications had slightly lower levels as well when compared to men who did not take the cholesterol-lowering drug. The researchers calculated that statin users performed five or more fewer minutes of moderate activity and 0.6 fewer minutes of vigorous activity per day. Their sedentary levels increased by almost eight minutes per day.

"Now, we didn't look at the underlying cause or reason for decreased exercise. But the main hypothesis is that people who take a statin do experience an increase in muscle pain. It's actually the most common side effect. And observational studies have shown that as many as 20 percent of people taking statins will have muscle pain."" Lee stated. "At the same time, weakness and fatigue are also side effects. And they could also be a part of the problem. It could be a combination of feeling a little bit of pain, feeling a little more tired, and feeling a little bit weaker. All of that together might be why patients are just not willing to do as much exercise. It could also perhaps be that other people who are on statins think they don't need to exercise anymore, as well. But to be honest, I don't think that's really the biggest factor. I think it's more to do with the side effects."

The study was published in JAMA Internal Medicine.

See Now: What Republicans Don't Want You To Know About Obamacare

Get the Most Popular Stories in a Weekly Newsletter
© 2017 Counsel & Heal All rights reserved. Do not reproduce without permission.

Join the Conversation